Alert archive / Pennsylvania / Flash Flood Watches in 2021

Flash Flood Watch 12, NWS Binghamton, NY

October 25, 20217 counties in Pennsylvania; 6 counties in New York

NWS Binghamton, NY issued this flash flood watch at Oct 25, 2021, 3:01 PM EDT for 7 counties in Pennsylvania; 6 counties in New York. It took effect at Oct 26, 2021, 12:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2021, 3:01 PM EDT (19:01 UTC)
In effect from
Oct 26, 2021, 12:00 AM EDT
Expired
Oct 27, 2021, 12:00 AM EDT
In force
24 hr
Issued by
NWS Binghamton, NY
Flood severity
None

Counties Broome County, NY, Chenango County, NY, Delaware County, NY, Otsego County, NY, Sullivan County, NY, Tioga County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 481 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
442 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
481 m²/s²
0-3 km storm-relative helicity
696 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

815 
WGUS61 KBGM 251901
FFABGM

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Binghamton NY
301 PM EDT Mon Oct 25 2021

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-260315-
/O.NEW.KBGM.FF.A.0012.211026T0400Z-211027T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, 
Norwich, Scranton, Tunkhannock, Delhi, Monticello, Oneonta, Walton, 
Wilkes-Barre, Binghamton, Hazleton, Owego, Montrose, Hallstead, 
Towanda, and Honesdale
301 PM EDT Mon Oct 25 2021

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH 
TUESDAY EVENING...

The National Weather Service in Binghamton has issued a

* Flash Flood Watch for portions of central New York and northeast 
  Pennsylvania, including the following areas, in central New York, 
  Broome, Chenango, Delaware, Otsego, Sullivan and Tioga. In 
  northeast Pennsylvania, Bradford, Lackawanna, Luzerne, Northern 
  Wayne, Pike, Southern Wayne, Susquehanna and Wyoming.

* From Midnight EDT tonight through Tuesday evening.

* Rain, heavy at times, will move in tonight and continue through 
  Tuesday. A widespread 1 to 2 inches of rain is likely. Higher 
  rainfall amounts are possible in the northern Poconos and southern 
  Catskills.

* Heavy rainfall may cause flooding of roads and ponding of water in 
  lo lying areas. Streams and creeks will have significant rises and 
  could flood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

TAC
5 follow-up statements
824 
WGUS61 KBGM 260215
FFABGM

Flood Watch
National Weather Service Binghamton NY
1015 PM EDT Mon Oct 25 2021

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-261100-
/O.CON.KBGM.FF.A.0012.211026T0400Z-211027T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, 
Norwich, Scranton, Tunkhannock, Delhi, Monticello, Oneonta, Walton, 
Wilkes-Barre, Binghamton, Hazleton, Owego, Montrose, Hallstead, 
Towanda, and Honesdale
1015 PM EDT Mon Oct 25 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

The Flash Flood Watch continues for

* Portions of central New York and northeast Pennsylvania, including 
  the following areas, in central New York, Broome, Chenango, 
  Delaware, Otsego, Sullivan and Tioga. In northeast Pennsylvania, 
  Bradford, Lackawanna, Luzerne, Northern Wayne, Pike, Southern 
  Wayne, Susquehanna and Wyoming.

* Through Tuesday evening.

* Rain, heavy at times, will move in tonight and continue through 
  Tuesday. A widespread 1.5 to 3 inches of rain is likely. Locally 
  higher rainfall amounts are possible in the northern Poconos and 
  southern Catskills.

* Heavy rainfall may cause flooding of roads and ponding of water in 
  low lying areas. Streams and creeks will have significant rises 
  and could flood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MJM
587 
WGUS61 KBGM 260754
FFABGM

Flood Watch
National Weather Service Binghamton NY
354 AM EDT Tue Oct 26 2021

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-261600-
/O.CON.KBGM.FF.A.0012.000000T0000Z-211027T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, 
Norwich, Scranton, Tunkhannock, Delhi, Monticello, Oneonta, Walton, 
Wilkes-Barre, Binghamton, Hazleton, Owego, Montrose, Hallstead, 
Towanda, and Honesdale
354 AM EDT Tue Oct 26 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of central New York and northeast Pennsylvania, including 
  the following areas, in central New York, Broome, Chenango, 
  Delaware, Otsego, Sullivan and Tioga. In northeast Pennsylvania, 
  Bradford, Lackawanna, Luzerne, Northern Wayne, Pike, Southern 
  Wayne, Susquehanna and Wyoming.

* Through this evening.

* Steady rain will continue through the day today with periods of 
  heavy downpours possible. Rainfall so far this morning across the 
  watch area has totaled around a half to 1 inch. An additional 1 to 
  2 inches is likely the rest of today. Locally higher amounts 
  cannot be ruled out, especially in the northern Poconos and 
  southern Catskills.

* Heavy rainfall may cause flooding of roads and ponding of water in 
  low lying areas. Streams and creeks will have significant rises 
  and could flood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

BJT
143 
WGUS61 KBGM 261325
FFABGM

Flood Watch
National Weather Service Binghamton NY
925 AM EDT Tue Oct 26 2021

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-262130-
/O.CON.KBGM.FF.A.0012.000000T0000Z-211027T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, 
Norwich, Scranton, Tunkhannock, Delhi, Monticello, Oneonta, Walton, 
Wilkes-Barre, Binghamton, Hazleton, Owego, Montrose, Hallstead, 
Towanda, and Honesdale
925 AM EDT Tue Oct 26 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of central New York and northeast Pennsylvania, including 
  the following areas, in central New York, Broome, Chenango, 
  Delaware, Otsego, Sullivan and Tioga. In northeast Pennsylvania, 
  Bradford, Lackawanna, Luzerne, Northern Wayne, Pike, Southern 
  Wayne, Susquehanna and Wyoming.

* Through this evening.

* Steady rain will continue through the day today with periods of 
  heavy downpours possible. Rainfall so far this morning across the 
  watch area has totaled from a half inch to 2.5 inches. An 
  additional 1 to 2 inches is possible the rest of today. Locally 
  higher amounts cannot be ruled out, especially in the northern 
  Poconos and southern Catskills.

* Heavy rainfall may cause flooding of roads and ponding of water in 
  low lying areas. Streams and creeks will have significant rises 
  and could flood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Kistner
374 
WGUS61 KBGM 262105
FFABGM

Flood Watch
National Weather Service Binghamton NY
505 PM EDT Tue Oct 26 2021

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-270400-
/O.CON.KBGM.FF.A.0012.000000T0000Z-211027T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, 
Norwich, Scranton, Tunkhannock, Delhi, Monticello, Oneonta, Walton, 
Wilkes-Barre, Binghamton, Hazleton, Owego, Montrose, Hallstead, 
Towanda, and Honesdale
505 PM EDT Tue Oct 26 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

The Flash Flood Watch continues for

* Portions of central New York and northeast Pennsylvania, including 
  the following areas, in central New York, Broome, Chenango, 
  Delaware, Otsego, Sullivan and Tioga. In northeast Pennsylvania, 
  Bradford, Lackawanna, Luzerne, Northern Wayne, Pike, Southern 
  Wayne, Susquehanna and Wyoming.

* Until Midnight EDT tonight.

* Rain continues across the area with up to another inch of rain 
  possible. Streams and rivers are running high. River flood 
  warnings and flash flood warnings are in effect.

* Heavy rainfall has caused flooding of roads and ponding of water 
  in low lying areas. Streams and creeks will have significant rises 
  and some have flooded.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings and River flood warnings be issued.

&&

$$

TAC
824 
WGUS61 KBGM 270355
FFABGM

Flood Watch
National Weather Service Binghamton NY
1155 PM EDT Tue Oct 26 2021

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-270500-
/O.EXP.KBGM.FF.A.0012.000000T0000Z-211027T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, 
Norwich, Scranton, Tunkhannock, Delhi, Monticello, Oneonta, Walton, 
Wilkes-Barre, Binghamton, Hazleton, Owego, Montrose, Hallstead, 
Towanda, and Honesdale
1155 PM EDT Tue Oct 26 2021

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT EDT TONIGHT...

The Flash Flood Watch for portions of central New York and northeast 
Pennsylvania, including the following areas, in central New York, 
Broome, Chenango, Delaware, Otsego, Sullivan and Tioga. In northeast 
Pennsylvania, Bradford, Lackawanna, Luzerne, Northern Wayne, Pike, 
Southern Wayne, Susquehanna and Wyoming will expire at Midnight EDT 
tonight.

Light rain showers will linger for a few more hours. However, 
additional flash flooding is no longer expected to pose a threat. 
Some areas will continue to be impacted by slowly receding water, 
and it can be difficult to determine road conditions at night, so 
please continue to heed remaining road closures.

$$

BJT

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Oct 25, 1:50 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 25, 1:50 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
150 PM EDT Mon Oct 25 2021

.SYNOPSIS...
Today will be dry, before a strong low pressure system brings
additional periods of rain tonight through early Wednesday
morning. Dry and seasonably mild weather returns Wednesday
afternoon through Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
1230 pm update...
Bumped temperatures up a few degrees south of the warm front.
Some sites around 70 already.

910 am update...
Minor adjustments. Rain lifting north out of Oneida County by
11. Clearing working into the area which will push temperatures
to 65 to 70. Rain showers work back in around 8 PM.

647 am update...
Cleaned up some of the forecast grids to account for a faster
than anticipated movement of the rain to the north. Otherwise,
majority of the active forecast in the near term remains on
track with not significant changes.

412 am update...
Main concerns in the near term are focused on the soaking rain
lifting north through the area early this morning...mostly dry
conditions mid morning through most of the day and temperatures
into the 60s near 70...an expanding area of showers and isolated
weak thunderstorms tonight into Tuesday morning...and lingering
steady rain through the rest of the day Tue along with cooler
temperatures and gusty n/ne winds.

An interesting and complex weather pattern unfolding today and
Tuesday with overall minimal impactful weather but still very
active and challenging. Well developed low pressure system over
the mid MS Valley this morning possesses a warm front which
extends east across the southern Great Lakes into NY. Strong
isentropic lift within a warm air advection regime and a
relatively moist air mass south of the front is allowing for a
broad area of rain that has soaked much of central NY and ne PA
last night and early this morning with a solid 0.25 to 0.5 inch
of rain. A dry punch of air from the sw is starting to arrive
across wrn PA and just into the central southern tier of NY as
of 4 am. This trend will continue through the day as the warm
front lifts a bit more to the north and the drier air takes
over.

The presence of this dry layer will allow the cloud cover to
dissipate, but likely not clear out completely, during the
afternoon hours. Strong, continuous warm air advection combined
with a fair amount of sun will push temperatures into the mid to
upper 60s close to 70 in some spots. Overall, a fairly pleasant
fall day.

The pattern will shift back to a wet and cool one starting
later tonight as the aforementioned low pressure system to the
west moves into the nrn mid Atlantic region. This is where
things get interesting. The upper short wave and nearly co-
located surface low in the Ohio Valley will rapidly transfer
energy to an up-and-coming coastal low that will track along the
Carolina coast and eventually off the NJ coast by Tue morning.
The phasing of these two systems will cause a rapid deepening of
the coastal low which will enhance the wind field over the
entire Northeast. Model guidance continues to indicate a
secondary surge of warm, moist air from the south as this
phasing process occurs tonight. The influx of moisture from the
coastal low combined with strong layer lifting will allow for a
blossoming area of rain tonight into Tue morning. There will
also be a modest amount of instability available and mid level
lapse rates may become steep enough for some elevated
convection. The threat for heavy rain leading to flash flooding
is on the low side, but cannot completely rule out some slow-
moving convection (weak steering flow) that may be enhanced
also by localized orographic lifting in the Catskills and
Poconos...especially given the strong dynamics within the
boundary layer. Rainfall rates will likely range from a quarter
to a third of an inch an hour, with locally higher amounts
between a half to 1 inch per hour in the heavier downpours.

Total rainfall amounts today and Tuesday are expected to total
a half to 1 inch over the Finger Lakes...and 1-2 inches along
and east of I-81 with isolated higher amounts not out of the
question in the higher terrain. This will bring some headwater
streams up quickly...and possibly above Action stage, but most
headwaters should remain below.

Temperatures on Tuesday will be noticeably cooler with highs
only topping out in the 50s. There will also be a steady
north/ne wind in place most of the day around 10 to 15 mph and
gusts up to 25 mph at times. These temperatures combined with
wind and rain will make it feel like a raw fall day.

The rain is expected to continue through the day Tuesday as
well in a light/steady manner. Forcing from the coastal low and
a persistent cyclonic flow pattern, with deep moisture wrapping
around the n/nw side of the system will keep the threat of rain
in the area through the day.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
412 am update...
The low pressure system will be quasi-stationary as it sits
just off of the coast Tuesday night. Wrap around showers will
impact the region during the overnight hours. Model guidance
seems to be in better agreement on how long the low will stay on
the coast before finally moving out to sea. With this better
agreement, PoPs were bumped up significantly for the first half
of Tuesday night. Then just some minor adjustments were needed
during the second half of the night, resulting in a slight
increase in PoPs. As mentioned, the low will eventually move
farther out to sea and takes the rain with it as a ridge of high
pressure moves into the region Wednesday morning. Additional
QPF Tuesday night will be fairly light with totals ranging from
0.1 to 0.25". Tuesday night's lows will be in the mid to upper
40s.

With high pressure building into the region on Wednesday, drier
conditions and clearer skies are expected. Mostly cloudy skies
in the morning, will give way to partly cloudy skies and some
sunshine by the afternoon. Temperatures Wednesday will climb
into the mid 50s and lower 60s during the daytime. While the
850mb temps will still be around 7-8 deg C Wednesday night,
northerly flow and clearer skies will allow temps to be around 5
degrees cooler than Tuesday night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
412 am update...
The dry conditions will continue through Thursday night as the
ridge continues to pass through the area. Another low pressure
system will make its way into the Central US at the end of the
week. This system will send showers northeastward and into our
region Friday, though there is some disagreement between how
quickly the showers arrive. The GFS is the quickest solution at
this time by bringing them into the region by Friday morning.
This first wave of showers will move through and although there
may be a brief dry period Saturday morning, the low pressure
system will not be far behind. This system will slow pass
through the region Saturday, bringing additional rain showers.
By Sunday morning, it appears that the system will be to the
northeast, but some moist air and weak shortwave could trigger
some lingering showers during the second half of the weekend.
Due to the uncertainty with this next system, the National Blend
of Models was used for PoPs with a few minor adjustments. This
resulted in with chance and likely PoPs from Friday all the way
through Sunday.

Thursday will be the warmest day of the period, but overall,
temperatures will vary little through the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
140 pm update...

VFR this afternoon into evening. The warm front has slowed to be
near SYR/RME with IFR cigs just north of it. All sites will fall
to MVFR cigs/vsby as the rain comes in 3 to 5z, then to IFR 7
to 10z. IFR will continue into the afternoon with a slow moving
cold front and light to moderate rain.

East winds at 5 to 10 kts at SYR/RME. Rest of sites south wind 5
to 10 kts becoming east at 5 kts tonight continuing through
Tuesday.

Outlook...

Tuesday afternoon through Wednesday...Persistent rain showers
with likely restrictions.

Wednesday night through Thursday...Mainly VFR.

Friday through Saturday...Restrictions likely with rain.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT/TAC
NEAR TERM...BJT/TAC
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...TAC
Hazardous weather outlook, Oct 25, 4:24 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
424 AM EDT Mon Oct 25 2021

NYZ046-057-062-PAZ040-044-047-048-072-260830-
Otsego-Delaware-Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-
Southern Wayne-
424 AM EDT Mon Oct 25 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy rainfall is possible across the western Catskills and
Poconos Tuesday. Continue to monitor the forecasts and listen for
possible flood alerts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-260830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Wyoming-
424 AM EDT Mon Oct 25 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flash Flood Watches in Pennsylvania, 2021Flash Flood Watches in New York, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.